Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 19, 2018, 3:14 PM MDT for Custer County, Pueblo County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 3:14 PM MDT (21:14 UTC)
- Expired
- May 19, 2018, 3:31 PM MDT
- In force
- 17 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Custer County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WUUS55 KPUB 192114
SVRPUB
COC027-101-192200-
/O.NEW.KPUB.SV.W.0024.180519T2114Z-180519T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
314 PM MDT SAT MAY 19 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern Custer County in southeastern Colorado...
West central Pueblo County in southeastern Colorado...
* Until 400 PM MDT
* At 313 PM MDT, a severe thunderstorm was located 17 miles east of
Crestone Peak, or 39 miles west of Pueblo, moving northeast at 25
mph. Spotter reported one inch hail south of Rosita at 310 PM.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Beulah, Wetmore and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 10543 3826 10517 3826 10509 3804 10491
3798 10514 3799 10515 3801 10515 3802 10517
3800 10520 3799 10520 3794 10525 3793 10530
TIME...MOT...LOC 2113Z 239DEG 23KT 3806 10529
HAIL...1.00IN
WIND...<50MPH
$$
Skelly1 follow-up statement
737
WWUS55 KPUB 192131
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
331 PM MDT SAT MAY 19 2018
COC027-101-192141-
/O.CAN.KPUB.SV.W.0024.000000T0000Z-180519T2200Z/
Custer CO-Pueblo CO-
331 PM MDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUSTER AND WEST
CENTRAL PUEBLO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3809 10543 3826 10517 3826 10509 3804 10491
3798 10514 3799 10515 3801 10515 3802 10517
3800 10520 3799 10520 3794 10525 3793 10530
TIME...MOT...LOC 2130Z 239DEG 23KT 3812 10516
$$
SkellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:12 PM MDT, 2 minutes earlier.
Area forecast discussion, May 19, 3:12 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 312 PM MDT Sat May 19 2018 .SHORT TERM...(This evening through Sunday) Issued at 247 PM MDT Sat May 19 2018 Upper low will continue to lift off to the northeast with trailing wave firing off showers/thunderstorms across the mountains moving across during the evening. Best instability resides along the southeast mountains and across the far southern plains bordering New Mexico. MLCape showing up to 1000 j/kg down that with shears running around 35-40 kts. Las Animas and Baca counties are outlooked for marginal severe...though the slight risk area hugs the border just to the south. This area will be the primary area to watch for the potential for large hail and damaging winds later this afternoon through this evening. Across the remainder of the plains, nice cap in place with cool stable surface airmass, particularly across northern portions of the plains. Dew points are actually drying out a bit as well. So, though latest HRRR runs continue to spread convection eastward onto the plains, suspect it will weaken as it hits the cooler more stable airmass to the east. Best chance for marginally severe hail will be across the eastern slopes of the southeast mountains. Could also be looking at a localized flash flood threat for burn scars like Junkins or Hayden should a stronger storm impact these areas. Convection should decrease pretty quickly this evening as lower levels stabilize. Another round of stratus will develop across the plains tonight, especially toward early morning for the Pikes Peak region as low level winds shift around from the southeast. For Sunday, another round of afternoon showers and thunderstorms can be expected as another shortwave embedded in southwest flow aloft moves across the area. Still looking at around 500 to a little less than 1000 j/kg of CAPE across the southeast mountains during the afternoon, with deep layer shears looking a little weaker, on the order of 25-35 kts. Main focus for thunderstorms will be across the central mountains according to NAM and GFS. Plains will stay largely capped, but could see a storm or two drift off into the adjacent I- 25 corridor during the late afternoon/early evening. Main concern with thunderstorms will be small hail and the potential for locally heavy rainfall on the more susceptible burn scars. -KT .LONG TERM...(Sunday night through Saturday) Issued at 247 PM MDT Sat May 19 2018 ...May Showers and Thunderstorms will Continue... The weather pattern will continue to support more typical May weather for the next several days. Southern Colorado will remain under a moist and unstable pattern through Tuesday with daily rounds of afternoon and evening showers and thunderstorms. Models keep the region under moist, southwest flow with embedded disturbances helping to trigger convection. One such disturbance will track across the region Sunday afternoon, coincidental with peak heating, to produce another round of showers and storms lasting into the evening. As typical, convection will tend to initiate over the mountains first and then work east across the plains. It does look like the convection should hold together pretty well as it comes across the I-25 corridor, so should be another round of showers and embedded thunderstorms for most along the corridor. Right now, it looks like convection will favor the northern half of the corridor, including the Canon City, Pueblo and Colorado Springs areas. Primary storm hazards will be lightning, small hail, 40 mph winds and locally heavy rain. Another disturbance will try to make it up into the area Monday afternoon and evening. it currently looks like this will favor more southern areas as the bulk of the disturbance remains over New Mexico. However, with the moisture that remains, it should be enough for another round of showers and storms. This time convection will favor more southern parts of the region, including the southern mountains and southern I-25 corridor. The primary storm hazards will be similar to those on Sunday. A third disturbance will track from southwest to northeast across the area Tuesday afternoon and evening, bringing more showers and storms. This looks like the last disturbance before a break in the action occurs Wednesday into Thursday. During this time, a period of warmer, drier westerly flow will set up across the region, limiting precipitation chances and elevating the fire danger. It is unclear at this time how high the fire danger will go. Will the recent showers combined with more showers over the next few days moisten and green things up enough to keep the fire danger down? We'll have to wait and see. Then, after a brief dry spell, things trend wetter and more unsettled again, possibly as early as Thursday evening over northern parts of the forecast area but more likely Friday and Saturday over the entire area. If recent model trends continue, Saturday will be the wettest day with the best precipitation chances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 247 PM MDT Sat May 19 2018 Isolated to scattered thunderstorms will continue over the mountains and southern border areas of the southeast plains through this evening with MVFR Cigs/vis. Thunderstorms should decrease in strength as they drift eastward into cooler more stable conditions across the plains. Strongest storm potential will be across the border counties of Las Animas and Baca counties. Most thunderstorms will diminish by this evening with MVFR cigs redeveloping across the I-25 corridor affecting the KCOS and KPUB terminals overnight. Southwest winds at KALS will remain gusty through 00z before shifting from the east during the evening. Low level moisture will increase tonight which elevates concerns for fog development towards morning however model soundings and guidance do not support this. Will not include fog in the TAF for now as it looks like a very low probability occurrence. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...LW AVIATION...KT
Hazardous weather outlook, May 19, 11:41 AM MDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Sat May 19 2018 COZ058>089-093>099-201745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Sat May 19 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible across the mountains and plains today. A few of the stronger storms will be capable of gusty winds to 50 mph along with hail up to the size of nickels. Several of the thunderstorms, especially those storms that form on the east facing slopes of the southern mountains and along the I-25 corridor, will be capable of producing copious amounts of small hail up to the size of peas and locally heavy rain. All thunderstorms will be capable of producing dangerous cloud to ground lightning. One or two storms along the New Mexico border could briefly become severe late this afternoon through this evening producing hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms will be possible Sunday through Friday, mainly across the eastern mountains, though some storms may progress onto the plains. The main threats with these storms will be lightning, small hail, and wind gusts to around 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the southeast mountains and plains this afternoon and evening. 31/31
In the hours before
Special weather statement, May 19, 2:58 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
258 PM MDT SAT MAY 19 2018
COZ078>080-192145-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
258 PM MDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND EASTERN
CUSTER COUNTIES UNTIL 345 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Crestone Peak, or 41 miles west of Pueblo. This storm
was nearly stationary.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Silver Cliff and Rosita.
LAT...LON 3793 10535 3809 10545 3823 10523 3813 10507
3799 10507
TIME...MOT...LOC 2058Z 243DEG 4KT 3805 10532
lwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:04 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 41 min |
| May 18, 6:09 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 18, 6:42 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 48 min |
| May 18, 6:44 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 22 min |
| May 18, 6:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 29 min |
| May 18, 7:09 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 51 min |
| May 18, 10:38 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| May 19, 2:58 PM MDT | Special Weather Statement | PUB | Custer | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.